Alert archive / California / Wind Advisories in 2023
Wind Advisory 16, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this wind advisory at Apr 2, 2023, 1:25 PM PDT for 6 counties in California. It took effect at Apr 3, 2023, 5:00 AM PDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Apr 2, 2023, 1:25 PM PDT (20:25 UTC)
- In effect from
- Apr 3, 2023, 5:00 AM PDT
- Expired
- Apr 3, 2023, 11:00 PM PDT
- In force
- 18 hr
- Issued by
- NWS San Francisco Bay Area, CA
Counties City and County of San Francisco, CA, Marin County, CA, Monterey County, CA, San Mateo County, CA, Santa Cruz County, CA, Sonoma County, CA
The radar
The San Francisco radar (KMUX), 53 km from the middle of the area, began a volume at 20:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 8.4 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 122 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
237 WWUS76 KMTR 022025 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 125 PM PDT Sun Apr 2 2023 CAZ006-505-509-517-529-530-030600- /O.NEW.KMTR.WI.Y.0016.230403T1200Z-230404T0600Z/ San Francisco- Coastal North Bay...Including Point Reyes National Seashore- San Francisco Peninsula Coast- Santa Lucia Mountains and Los Padres National Forest- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 125 PM PDT Sun Apr 2 2023 ...WIND ADVISORY IN EFFECT FROM 5 AM TO 11 PM PDT MONDAY... * WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph expected. Gusts locally up to 55 mph along the immediate coastline. * WHERE...Coastal areas from Sonoma to Monterey counties, including the Santa Lucia Mountain range. * WHEN...From 5 AM to 11 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be very gusty along the immediate coastline leading to blowing sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
4 follow-up statements
437 WWUS76 KMTR 030345 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 845 PM PDT Sun Apr 2 2023 CAZ006-505-509-517-529-530-031145- /O.CON.KMTR.WI.Y.0016.230403T1200Z-230404T0600Z/ San Francisco- Coastal North Bay...Including Point Reyes National Seashore- San Francisco Peninsula Coast- Santa Lucia Mountains and Los Padres National Forest- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 845 PM PDT Sun Apr 2 2023 ...WIND ADVISORY REMAINS IN EFFECT FROM 5 AM TO 11 PM PDT MONDAY... * WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph expected. Gusts locally up to 55 mph along the immediate coastline. * WHERE...Coastal areas from Sonoma to Monterey counties, including the Santa Lucia Mountain range. * WHEN...From 5 AM to 11 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be very gusty along the immediate coastline leading to blowing sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
403 WWUS76 KMTR 031056 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 356 AM PDT Mon Apr 3 2023 CAZ006-505-509-517-529-530-032200- /O.CON.KMTR.WI.Y.0016.230403T1200Z-230404T0600Z/ San Francisco- Coastal North Bay...Including Point Reyes National Seashore- San Francisco Peninsula Coast- Santa Lucia Mountains and Los Padres National Forest- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 356 AM PDT Mon Apr 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...Northwest winds 15 to 30 mph with gusts up to 45 mph expected. Gusts locally up to 55 mph along the immediate coastline. * WHERE...Coastal areas from Sonoma to Monterey counties, including the Santa Lucia Mountain range. * WHEN...From 5 AM to 11 PM PDT Monday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be very gusty along the immediate coastline leading to blowing sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
738 WWUS76 KMTR 032157 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 257 PM PDT Mon Apr 3 2023 CAZ006-505-509-517-529-530-040600- /O.CON.KMTR.WI.Y.0016.000000T0000Z-230404T0600Z/ San Francisco- Coastal North Bay...Including Point Reyes National Seashore- San Francisco Peninsula Coast- Santa Lucia Mountains and Los Padres National Forest- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 257 PM PDT Mon Apr 3 2023 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of California. * WHEN...Until 11 PM PDT this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Winds will be very gusty along the immediate coastline leading to blowing sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/mtr
282 WWUS76 KMTR 040544 NPWMTR URGENT - WEATHER MESSAGE National Weather Service San Francisco Bay Area 1044 PM PDT Mon Apr 3 2023 CAZ006-505-509-517-529-530-040645- /O.EXP.KMTR.WI.Y.0016.000000T0000Z-230404T0600Z/ San Francisco- Coastal North Bay...Including Point Reyes National Seashore- San Francisco Peninsula Coast- Santa Lucia Mountains and Los Padres National Forest- Northern Monterey Bay-Southern Monterey Bay and Big Sur Coast- 1044 PM PDT Mon Apr 3 2023 ...WIND ADVISORY WILL EXPIRE AT 11 PM PDT THIS EVENING... Winds are forecast to subside overnight, the wind advisory will be allowed to expire at 11 pm PDT. $$ For more information from the National Weather Service visit https://weather.gov/mtr
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this wind advisory went out at Apr 2, 8:45 AM PDT, 4 hours 40 minutes earlier.
Area forecast discussion, Apr 2, 8:45 AM PDT, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
845 AM PDT Sun Apr 2 2023
.SYNOPSIS...Cool temperatures continue through mid week with minimal
rain chances Monday. Gusty winds peaking on Monday with the highest
winds along the coast and higher elevations. Pattern becomes
warmer and drier into next week with ABOVE average temperatures by
next weekend.
&&
.DISCUSSION....as of 08:45 AM PDT Sunday...Shallow, light rain
continues to produce a few hundredths of an inch of rainfall as a
weak cold front moves through the region. Precipitation is
currently being reported by automated weather sensors around the
Santa Cruz Mountains, across the South Bay and areas around the
Monterey Bay region. This the current location of the boundary
which will continue to move southward across the Central Coast
through the remainder of the morning. The forecast has been
updated to reflect a slight chance of light rain in these areas.
Otherwise, the ongoing forecast remains on track with breezy to
gusty winds developing later in the day which will then strengthen
through Monday. For more, please see the forecast discussion
below.
&&
.PREV DISCUSSION...as of 03:50 AM PDT Sunday...Shallow, light
showers pushing through the area this morning with reports of a
few hundredths of an inch around portions of the SF Bay and North
Bay. These showers will be clear of much of the area by sunrise,
giving way to partly cloudy skies into this afternoon. Overall
pleasant day today before a deep upper low slides into the western
US bringing gusty winds across the area. Overall, probabilistic
guidance has tamped down gust magnitude a bit, aside from the Big
Sur coast and some of the higher areas of Monterey and San Benito
counties. Winds are still expected to be gusty across the area
with many places seeing gusts to 35 mph, with the exception of the
interior North Bay valleys where gusts are expected to be lower.
Some of the higher East Bay hills and the crest of the Santa Cruz
mtns have about a 60- 80% chance of gusts to at least 47 mph,
while that chance along the Big Sur coast and the high terrain of
Monterey and San Benito counties is about 70-90%. At the peak,
wouldn't be surprised to see a few gusts to 55-60 mph along the
Big Sur coast as the jet core moves over between about 1400-1700
local time.
Based on current guidance, this wind event is more on the
marginal/borderline side for a Wind Advisory along the coast and for
Monterey County, but will continue to monitor. Regardless, with
soils still saturated, downed trees remain a potential impact with
windy conditions expected on Monday.
Winds diminish through Monday night, and with that comes cooler
temperatures. Morning lows are expected to be in the lower 40s to
mid-30s through Thursday morning, with Tuesday morning likely to be
the coldest. Will assess the need for frost highlights across
interior areas, especially for Tuesday and Wednesday mornings.
Looking into the end of the week, confidence is now high in a
pattern transition to longwave ridging over the West Coast. Dry
conditions look to prevail through the forecast period after this
Monday, with temperatures warming to 5-10 degrees ABOVE normal by
next weekend.
&&
.AVIATION...as of 08:45 AM PDT Sunday...For the 18Z TAFs. A mix
of MVFR to IFR conditions prevail this morning as a weak cold
front moves southward across the region. Main impacts will be -RA,
visibility reducing to 2-3 SM and ceilings down to around 800 ft
at times. In wake of the boundary, VFR conditions return along
with increasing west to northwest winds expected through the
afternoon with gusts up to 20-25 kt. Meanwhile, SCT/BKN clouds
will linger in the higher terrain around the terminals throughout
the day with ceilings generally at or above 3500 ft. Winds will
continue to pick up and turn towards the northwest through Monday,
with the possible exception of the North Bay terminals, where
there's a low confidence (around 20% probability) of wind shear,
although the current model output suggests shear values slightly
less than 30 knots.
Vicinity of SFO...VFR conditions have returned as low clouds
lifted to above 3000 ft in wake of an earlier frontal passage.
Winds will pick up from the west this afternoon, with gusts up to
25 knots and continuing to increase to as high as 30 knots as the
winds turn toward the northwest throughout the TAF period. Even
higher gusts, possibly exceeding 35 knots (around a 20%
probability at this time) during the day on Monday toward the end
of the TAF period.
SFO Bridge Approach...Similar to SFO.
Monterey Bay Terminals...MVFR/IFR conditions prevails until
around 18Z-19Z, with a low to medium confidence (20-40%
probability) of light rain at MRY and SNS. Winds will pick up
from the west this afternoon with gusts up to 20 knots,
continuing to pick up through the night. Moderate confidence
(40-50% probability) that a patch of MVFR stratus over the nigher
elevations migrates over MRY during the evening hours and into
early Monday morning.
&&
.MARINE...as of 08:45 AM PDT Sunday...A weak front passing
through the waters will result in a slight chance for light rain
through the morning remainder of the morning. Winds out of the
west- northwest continuing to strengthen through the day, creating
steep wind waves and gale force gusts into Monday morning. Seas
remain largely wind driven through the weekend with a mid-period
swell building early next week.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...SCA...SF Bay from 3 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm from 3 PM
SCA...Mry Bay from 9 AM
SCA...Pigeon Pt to Pt Pinos 0-10 nm from 9 AM
SCA...Pt Arena to Pt Reyes 0-10 nm from 3 PM
SCA...Pt Reyes to Pigeon Pt 0-10 nm from 3 PM
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm from 3 PM
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm from 9 AM
&&
PUBLIC FORECAST: RGass/Behringer
AVIATION: RGass
MARINE: RGass
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/nwsbayarea
www.twitter.com/nwsbayarea
www.youtube.com/nwsbayareaThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 2, 2:34 AM PDT | Gale Watch | MTR | 11 hr |
Nearby
Wind Advisories in California, 2023Every wind advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.